Radiolab

Navigate
Return Home

Basal ganglia gone wild

Back to Episode

Shadow puppet Shadow puppet (Only Sequel/flickr)

The basal ganglia is a core part of the brain, deep inside your skull, that helps control movement. Unless something upsets the chain of command.

Enter Liza Shoenfeld. After graduating from college in 2009,  Liza got a job as a research associate in a lab at the University of California, San Francisco. She was just starting her career in neuroscience, and though she was kind of at the bottom of the totem pole, she got to be a part of some really cutting-edge research. Her lab was zeroing in on how the basal ganglia worked by experimenting on mice, and had figured out a way to essentially switch different parts of the basal ganglia on and off, by shining a special laser into their little mouse brains.

So, armed with her lab skills and an interest in the basal ganglia, Liza started applying to grad schools where she could turn her experience with the mice into research questions of her own. And that's when things got really, really weird...and Liza got much closer to her subject then she'd ever intended.

You can watch a video of the mice here (it was posted to Nature, along with a paper on basal ganglia pathways).

Then: Meet Rosemary Morton. She had a little, um, trouble with gravity. Actress Hope Davis helps us relive this mysterious case of the topsy turvies--a true story that was excerpted from an essay by Berton Roueché, and which first appeared in the New Yorker in 1958 and was later published by Dutton in a book called "The Medical Detectives."

 

Comments [8]

maile from Honolulu, HI

I too, had the same reaction as Liza when I was given trilafon (a phenothiazine derivative) as a sedative for a minor surgery when I was a kid. I was a little irked by the Radio Lab hosts for laughing at her reaction...it was incredibly terrifying and not funny at all. I was given a shot of benedryl and the reaction stopped quickly, but I was so scared that I wore a medic alert bracelet for many years. One doctor later told me that it's a common response when used as an anti-psychotic. Not sure why they would give something like that to a kid. Everyone doctor should remember benedryl if they ever see or hear of someone having this reaction.

Aug. 17 2015 03:24 AM
VenidaK from Van Nuys

I was just diagnosed with vertigo, so this story was very meaningful for me!

Aug. 16 2015 08:05 PM
Lia from Boulder, CO

I too am in the 2% of people who has had a negative reaction to compazine.
About 16 years ago, I was prescribed the medication for nausea after having outpatient surgery.

I was at home and my husband was at work and over the course of an hour my head would involuntarily just turn to the left. Infrequently at first but the sudden torque to the left became more frequent during the hour. I called my husband to come home but before he got home my head turn to the left and stayed there! I could not move my head on my own no matter how hard I tried. So I called 911 and the paramedics soon arrived. They called in all the meds I was taking and they were quickly told to give me benadryl. Fifteen minutes later my neck started to relax and I was back to normal after 30 minutes.

This old memory came flooding back the minute Liza started describing her symptoms.
I'm completely amazed that only the last interviewers noticed she was having an issue.
I have listed compazine as a drug I'm allergic to ever since. I have never been more freaked out in my life!

Thank you Liza and Radiolab!

Aug. 16 2015 03:07 PM
Wendy from Pacific Northwest

I am experiencing vertigo. The physcians find all systems "normal", and label me psychosomatic. This program has helped me deal with this immensely, given me hope it will eventually self-expire, and normalcy will return to my physical sensations. Thank you.

Mar. 08 2014 12:04 PM
Adam Shed from Dallas, Texas

All this talk about the basal ganglia has made me realize just how fragile we are. I have been researching this part of the brain lately as my own motivation is screwed up sometimes and here is how I have been trying to manipulate it to get more done. I made this YouTube video on it. https://www.youtube.com/watch?v=7Po5hOY9tGY

Mar. 08 2014 01:31 AM
Marian from New Orleans

Wow--same reaction here. And I have been to doctors later who, with no examination, are perfectly willing to tell me that I don't know what I'm talking about--that Compazine does not have that effect. 'It must have been something else.' Glad that mother pharmacist told me to get to a hospital immediately.

Oct. 05 2013 03:16 PM
Matthew Christensen from Mt. Pleasant, Michigan

I'm glad to count myself in the 1 - 2% of Prochlorperazine users who have experienced uncontrollable facial expressions akin to what occurs to the animatronic head worn by Arnold in the original Total Recall. Sadly, if not diagnosed quickly, the drug reaction can cause something akin to anaphylaxis. This story brought be back down memory lane - thanks for sharing you unique experience! I love telling my personal experience to my students when discussing the ubiquity of dopamine and it's many roles in our brains.

As a side note, at the time of my reaction(I was 10), the emergency room physician indicated that I should avoid other medication that operated in the same fashion as Compazine. In hindsight, it would have been beneficial to ask exactly what, "in the same fashion" meant, because for ten years I avoided using such medications as Dramamine. I erroneously thought that other anti-nausea medications would cause the same reaction.

It was not until college and some interesting courses on psycho pharmacology that I realized that Compazine is a type of antipsychotic - the phenothiazines - used in the treatment of schizophrenia, severe anxiety, as well as nausea. In a nutshell, the research indicates I should be fine with antihistamine based anti-nuasea medications. Yet, to this day I grit my teeth during severe turbulence and attempt to hold my constitution during long boat rides. I guess I'm just not willing to risk experiencing another facial meltdown - even though I know I'm just being a creature of habit.

Again, thanks for the great program. Ciao Radiolab.

Aug. 30 2012 06:00 PM
George from Alameda, CA

What I find amazing is that she is talking to all these "Specialists/Professors and none of them seem to realise that she
is suffering in the precise areas that she is studying. As if you
were auditioning to get into Music School and your professors were all
tone deaf. Kudos to the Guide who rushed her off to the hospital.

Personally I think all Doctors should have to undergo some sort of
empathetic exercise where they have to wait in the Emergency Room for
8 hours, or have a cast put on too tight, or only be given two pain pills
when far more are called for so they know what it is like to be patient.

Great Show - well edited - but why does blue light rays affect the
basal ganglia so suddenly and so severely ?

Jul. 02 2012 06:54 PM

Leave a Comment

Email addresses are required but never displayed.